Colorado, 2021High Wind in Colorado, May 20, 2021
May 20, 2021 · NWS GJT · 1 event in 1 county or zone
A strong upper level trough dropped into the Great Basin and approached the region which resulted in a tight wind gradient aloft. These stronger winds mixed down to the surface with some gusts meeting high wind criteria over the Roan and Tavaputs Plateaus.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level trough dropped into the Great Basin and approached the region which resulted in a tight wind gradient aloft. These stronger winds mixed down to the surface with some gusts meeting high wind criteria over the Roan and Tavaputs Plateaus.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 20, 9:36 AM MST, 38 minutes earlier.
Area forecast discussion, May 20, 9:36 AM MST, 38 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1036 AM MDT Thu May 20 2021
.UPDATE...
Issued at 1029 AM MDT Thu May 20 2021
Winds are picking up already after 10 am with gusts in the upper
20s and low 30s in several lower elevations, so Wind Advisories do
appear on track with expected gusts up to 50 mph by afternoon. The
exposed windy spot of Douglas Pass in the Tavaputs is already
gusting to 57 mph, just 3 mph away from 60 mph which would meet
Wind Advisory criteria in the high elevations. Feel that at least
60 mph will be easily reached this afternoon, so decided to
expand the Wind Advisory to include UTZ025 (eastern Tavaputs in
Utah) and COZ003 (Tavaputs and Roan Plateau, including Douglas
Pass in Colorado) for today from 11 am till 9 pm MDT.
&&
.SHORT TERM...(Today through Friday)
Issued at 350 AM MDT Thu May 20 2021
Some clouds linger this morning as the wave that brought the
showers and storms last evening continues to exit the area. All
eyes now turn to the upper level low currently over Oregon as it
continues to dig southward. As the low digs into the western
Great Basin, the pressure gradient will continue to tighten as a
jet streak approaches from the southwest. These 2 features will
bring some gusty to strong winds across the forecast area today
with gusts of 35 to 45 mph being common with some gusts possibly
reaching near 50 mph at times. Short range models remain in good
agreement so confidence remains high in these gusty winds
materializing. The current wind advisories remain in effect and
also added the Grand Valley to the mix as the 3km HRRR and NAM
continue to show winds getting very close to advisory criteria.
Also considered adding the Montrose and Rifle areas to the
advisories but the latest guidance keep both areas just shy. Of
course having said that, those 2 will hit and the Grand Valley
won't...ahh, the joys of forecasting. Day shift will need to keep
an eye on things as the day progresses. Latest deterministic model
guidance has either completely removed any precip or dropped
coverage to a very minimal amount. We'll see some Cu buildup over
higher terrain but don't anticipate hardly any precip so removed
most from the forecast. Obviously, Red Flag conditions remain in
place with such strong winds forecast. Added UT Fire Zone 486 to
the going Warnings as their latest update pushed fuels into the
near- critical category. High temps will run about 5 to 8 degrees
above normal today. Little change in that regard.
The good news is what occurs tonight into Friday. The low pressure
center will be over central California and the cyclonic flow will
tap into some Pacific moisture and stream it into the CWA. This
is borne out with PWATs and specific humidities noticeably
increasing. The center also won't move that much which will allow
the moisture to continue moving in for much of Friday. Favorable
orographics will allow rain and some snow (above 11K feet) to
start falling overnight for the San Juans. As this occurs, the
subtropical jet and polar front jet will merge and be the impetus
for widespread lift across the CWA. If models are to be believed,
precip will increase for the San Juans over into the La Sals and
areas in between. Some rain is also possible from the I-70
corridor northward but amounts look to be somewhat less. It
'might' rain for much of the day for the San Juans...unheard of
lately but we'll take it! As the jet moves overhead, surface winds
will increase but still plenty of concern on where the cloud
shield sets up and how much of the stronger winds will mix to the
surface. The current wind advisories for Friday look good so made
no changes there. Did upgrade the Fire Weather Watches to Red
Flags for southeastern Utah as said clouds and precip should
remain east. Expect high temps to drop some on Friday for most
areas thanks to the increased cloud cover and precip.
.LONG TERM...(Saturday through Thursday)
Issued at 350 AM MDT Thu May 20 2021
On Saturday, the upper level gradient remains the same, but the
higher moisture content in the southerly plume is expected to shift
eastward, so precipitation coverage will be less. Even so, don't
be surprised to see some showery activity especially along the
Divide. Ensemble models show the upper level low finally lifting
northeast Sunday and as this occurs, another round of precip is
possible but this time favoring the northern valleys. Some
discrepancies noted in models though on the location of the low
and it's trajectory so expect changes with this aspect of the
forecast. Once the low has shifted to the northeast, drier
southwesterly flow sets up and looks to remain through Thursday.
Temperatures near normal Saturday will go below normal with the
passage of the upper level trough Sunday, then climb back a few
degrees above normal by Tuesday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 517 AM MDT Thu May 20 2021
While flight conditions will remain VFR today, the biggest concern
will be gusty surface winds. All TAF sites will see gusty south
through southwesterly winds with gusts of 25 to 35kts being
common. Winds will start picking up after 16Z with the strongest
winds expected around 21Z onwards. Winds may continue to be breezy
overnight and continue into Friday. Expect mechanical turbulence
with some localized wind shear also a possibility.
&&
.FIRE WEATHER...
Issued at 350 AM MDT Thu May 20 2021
Southwest flow will bring drier air and stronger winds to the area today,
leading to widespread critical fire weather conditions where
fuels are critical. This now includes lower elevations of
southeast Utah, southwest Colorado, northwest Colorado, and
northeast Utah with the latest fuels update. Therefore, the
current Red Flag Warnings remain in effect for these zones where
fuels are critical. Added UT Fire Zone 486 as their fuels are
reaching critical criteria.
Tomorrow, the critical fire threat will be limited to southeast
Utah as moisture increases across western Colorado even though
strong winds remain in the forecast. Upgraded the Fire Weather
Watches to Red Flags with this mornings package. Critical fire
weather concerns return this weekend as drier air returns with the
trough passage to the north as Friday's moisture exits to the
east.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 11 PM MDT this evening for COZ200-202-207-
290-292-294-295.
Wind Advisory until 9 PM MDT this evening for COZ001>003-006-020-
021.
Wind Advisory from 11 AM to 9 PM MDT Friday for COZ001.
UT...Red Flag Warning until 11 PM MDT this evening for UTZ486-490-491.
Red Flag Warning from 11 AM to 9 PM MDT Friday for UTZ490-491.
Wind Advisory until 9 PM MDT this evening for UTZ022-024-025-027-
029.
Wind Advisory from 11 AM to 9 PM MDT Friday for UTZ022-024-
027>029.
&&
UPDATE...MDA
SHORT TERM...TGR
LONG TERM...TGJT
AVIATION...TGR
FIRE WEATHER...TGJTHazardous weather outlook, May 20, 4:24 AM MST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
524 AM MDT Thu May 20 2021
COZ001>014-017>023-UTZ022>025-027>029-211200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
524 AM MDT Thu May 20 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Gusty winds expected across the entire forecast area today. Some
gusts will reach 45 mph, if not a big higher in the afternoon.
Wind advisories have been issued to account for the strong winds.
Dry conditions also continue and with critical fuels in place ,
critical fire weather conditions will occur this afternoon so Red
Flag Warnings have been issued.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Another day of windy conditions expected though some snow and rain
is expected over the San Juans. Precip will then move northward
though lesser amounts are expected. Red Flag Warnings have been
issued for southeastern Utah where dry conditions, critical fuels,
and gusty winds will occur/
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report excessive wind or any observed
wind related damage to the National Weather Service in Grand
Junction.
In the hours before
Local storm report, May 20, 8:02 AM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
902 AM MDT THU MAY 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 AM NON-TSTM WND GST 5 NW MACK 39.27N 108.93W
05/19/2021 M48 MPH MESA CO TRAINED SPOTTER
&&
NLHigh Wind, Roan and Tavaputs Plateaus
- When
- May 20, 10:14 AM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
A peak wind gust of 78 MPH was measured by the automated weather station at Douglas Pass.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Texas, May 20, 2021$30,000 · EF1 · 3 events
- Winter Storm and Heavy Snow in Montana, May 20 to 22, 202119 events
- High Wind in Nevada, May 20, 2021$15,000 · 56 kt wind · 3 events
- High Wind and Strong Wind in California, May 20, 2021$2,000 · 81 kt wind · 9 events
- Hail in Colorado, May 20, 20213.25 in hail · 8 events
- Hail in Wyoming, May 20, 20211.75 in hail · 7 events
- Flash Flooding in Louisiana, May 20, 2021$1,000 · 6 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 20, 20214 events
- Flash Flooding and Damaging Wind in Oklahoma, May 20, 202156 kt wind · 3 events
- Tornadoes and Damaging Wind in Iowa, May 20, 2021EF0 · 3 events
- High Wind in California, May 20, 2021$10,000 · 55 kt wind · 2 events
- Hail and Damaging Wind in Nebraska, May 20, 20211 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949609.